Case I made a few months ago I figured you might find interesting
You are dispatched to a 43 year old female, dispatch complaint is chest pain. The address is unfamiliar, but close to your own territory. You arrive at the same time as your truck company assist. You find an obese female seated in her kitchen, she appears to be panicking and is having trouble breathing. She tells you that she was seated on her porch when she felt a sudden onset of pressure, felt nauseated and weak, and began breathing heavily. She claims no physical exertion and the ambient temperature is moderate but not hot enough to cause diaphoresis this heavy. You place the patient on oxygen and move her out of her house to your ambulance. You dismiss your help and begin gathering other information. Our initial assessment:
S – chest pain, dypsnea, weakness, diaphoresis
A – None
M – Unknown hypertension medication, ASA
P – HTN, unknown cardiac
L – this morning, light breakfast
E – seated on her porch
O – sudden
P – no relief with position
Q – “pressure”
R – midsternal to epigastric
S – 8-9/10
T – x20-30 min prior to arrival
BP – 168/112
HR – around 160
RR – 24 and labored
Atrial fibrillation belongs to a group of narrow complex tachycardias called SVT (supraventricular tachycardia). I know what you may have been taught, that SVT is a rhythm all to it’s own. Well, in the interest of simplifying cardiology for paramedics it was made one, but really SVT encompasses ANY rhythm that originates in the atrium, including sinus tachycardia. It’s hard to wrap your head around if you haven’t known anything else, but bounce on over to my buddy Tom Bouthillet’s EMS 12 lead ECG blog for more info.
A-fib (“AF” from here on out, it’s a pain to keep typing that) has many different causes, and it is a good idea to obtain an accurate medical history during your H&P. Main associations are HTN (hypertension), known cardiac diseases such as mitral valve problems, pericarditis, or a past cardiac surgery. Alcoholism and hyperthyroidism are also contributors. The ECG presentation results from the main sinoatrial node impulse being overridden by multiple ectopic foci in the atria themselves. It is different from A flutter in that the rate in flutter is regular and makes a saw toothed appearance, whereas the rhythm in AF is irregular. This is caused by the rate of conduction to the Bundle of His, it will not always conduct the impulse it receieves.
Rapid conduction rates in new onset AF can be dangerous, especially when the patient presents with ACS symptoms. The decline in cardiac output can rlead to ventricular tachycardia (VT), which if untreated will devolve into VF and death. However, not all patients we see with AF have symptoms. The majority of patients we will see with AF have what is called persistent AF, meaning that the foci generating the AF have multiplied since the onset and are so numerous that treatment will not cause it to stop. These patients should not be treated unless they have ACS symptoms and your treatment should be limited to rate control vs. rhythm control.
Why just rate control? Well in persistent AF the lack of atrial coordination causes some blood to become stagant in the atria, and this can cause some thrombus formations. If you attempt to “bust” the rhythm, you can bust up the clots and shower them throughout the circulatory system, eventually causing pulmonary embolus or a thrombolytic stroke. Now you’re probably wondering how you will know if someone has “new onset” AF or “persistent” AF. Obtain their medications. If you see any anticoagulants (aspirin, heparin, warfarin, etc) and they have an AF rhythm, more than likely they have persistent AF. Studies have shown that emergency treatment in new onset patients can be more proactive, using adenosine or DC cardioversion and to some extent, amiodarone. Pharmacologically, diltiazem (Cardizem) is more effective. For patients that are hemodynamically unstable, DC cardioversion is the treatment of choice.
There is also the strong possibility of the pt having left ventricular hypertrophy, but since I am not one to reinvent the wheel, I will refer you back to the 12 Lead ECG blog for a case study on LVH.
You rule out the possibility of this being persistent AF based on the patient’s PMH, medications, and physical exam and treat the rate by eliminating the rhythm. You administer 6 mg of adenosine, which causes a temporary conversion of the rhythm back to sinus but soon thereafter AF returns at the same rate. A repeat dose of 12 mg adenosine is given, which the same effect. Deciding against DC cardioversion due to repeated vital signs, you call for an order of 150 mg of amiodarone IV, and it is granted. The amiodarone takes effect as you are arriving at the ED, with a decrease in rate from around 160 and irregular to 120 and more regular. By the time you complete your run report, the patient’s HR is in the 80’s and regular.
It is important that you always treat your patient and not your monitor. If your patient shows a rhythm but has no symptoms, further investigation is required and some times the responsible treatment is none at all. Do not be afraid to treat when you have to, however, and do so with confidence.